Review outlines cardiovascular risks and care pathways for stimulant drug use
A narrative review searched PubMed through March 2024 to summarize acute cardiovascular complications linked to sympathomimetic recreational drugs including cocaine, amphetamine-type stimulants, and synthetic cathinones. The review reports that these substances cause catecholamine excess, vasospasm, thrombosis, and direct myocardial toxicity, producing chest pain, acute coronary syndrome, arrhythmias, cardiomyopathy, and sudden cardiac death, with presentations sometimes more severe than classical cardiac syndromes, particularly in younger patients lacking traditional risk factors. The authors state that evaluation should generally follow standard guideline-based cardiovascular care with modifications such as selective toxicological testing, early sedation, and cautious beta-blocker selection depending on the substance involved.
Most relevant for: Emergency department and acute care clinicians evaluating young patients presenting with chest pain, arrhythmia, or suspected cardiac events related to recreational stimulant use.
Read the original at Clinical ToxicologySummary written by an AI model from the source text and dated by the source's publication date. Check the original before acting on it. How MedFollow selects and summarizes updates.
Informational only. Not medical advice. Not a substitute for clinical judgment. Always consult current guidelines and your own clinical judgment.
Specialties
More toxicology updates
- Toxicologist warns emerging synthetic opioids evade fentanyl test stripsOct 14, 2026
- Vasopressin Initiation Threshold Does Not Alter Septic Shock MortalityOct 14, 2026
- Isoflurane Sedation Did Not Reduce Mortality in Respiratory Failure TrialOct 14, 2026
- Vaped etomidate linked to acquired adrenal hyperplasia in Hong Kong case seriesOct 7, 2026
- Poison centre data show rise in adolescent self-poisoning since 2020Oct 1, 2026